That people actually READ this blog sometimes, which makes the lack of a new post in four months rather boring. Go figure.
So, first, the obligatory life catch-up bit: I no longer volunteer at the Discovery Center. This was a hard decision, as I really love it there, but I have been most pleasantly surprised at the amount of extra time I have now. I’m actually getting other important things DONE!! Well, some. Mostly knitting and napping. And some writing & research on my book. (Hooray!) Some research involves watching rather long Regency-era BBC productions, which leave me unable to think in American accents for days.
Some research involves learning waaaaaay too much about how people (particularly women) dressed in the 18th century, which makes me rather afraid that I will be waxing academic (i.e., with faaaaaaar too much detail) on the subject in my book, and it won’t actually give the reader a much better sense of the era I am trying to convey. How DO you convey that your fantasy-type book takes place in a world very similar to Regency England? Everyone automatically assumes fantasy is in some sort of medieval environment, so I already have difficulty trying to overcome that stereotype. I have mentioned balls, and gowns, and carriages, and post-chaises, but alas, this merely brings the reader to a confused “Um, maybe this isn’t medieval” state of mind. So, work, work, work. It is getting better, though.
One thing that has helped is reading quotes and adages from other writers. Knowing I’m not alone in my struggle has helped a TON. One of the best quotes came from my former writing professor and award-winning author Alan Heathcock: “Writing a novel is the process of building the capacity to write a novel. I can manage tomorrow’s work because I’m stronger from today’s.” In my life, where fighting the depression is constantly a matter of building my capacity to function, this was most apropos.
As to other life-happenings: I still am unable to go a full year without some sort of surgery. :b Considering that there is now some scientific speculation that general anesthesia causes a bit of brain damage every time you go under, this does not bode well for my goal of avoiding dementia until I die. So, if I ever forget your name, it’s the anesthesia’s fault. At any rate, here’s what I have going on: in late November/early December, I started having some pretty serious pain in my wrists, particularly when I knit. So I went to the doctor, who gave me braces. After over a month, the pain was mostly gone, but only if I wore the braces, so I went back to the doctor, who then prescribed physical therapy. I’ve been in physical therapy for about three weeks now, and it seems to be helping some, but undoing 44 years of holding WAY too much tension in my neck and shoulders, as well as trying to undo the ulnar entrapment (a pinched nerve near my elbows), is proving to be mighty difficult. So a possible surgery to un-trap the nerves near my elbows is possible surgery #1. Add to that the tension from newly-severe ankle pain, and I’m pretty sore. Oh, what ankle pain you ask? Remember that broken ankle last year? Well, it was getting better. A lot better. Still a little sore if I worked it, and I would get occasional jolts of intense pain, but the limp was mostly gone and it was mostly normal. Till last Monday around 9 p.m. I had a jolt of intense pain, but it wouldn’t stop. Hasn’t stopped. Has decreased in intensity somewhat, but simply won’t go away. I went to the orthopedist, and he said that was weird (go me!) and maybe if I take NSAIDs on a regular basis it would reduce inflammation and help with the pain. Except…of course…I can’t take NSAIDs that often because of a) the drug interaction with the cymbalta that turns my platelets off and makes any bleed (particularly internal) into a scary situation, and b) my history of ulcers. So, poop. He can take the hardware out (possible surgery #2), but that only has a 50/50 chance of solving the pain. It might also have something to do with getting off of Abilify. What, I didn’t tell you about that, either? This is a GOOD thing, mostly. I was taking Abilify to supplement and enhance my anti-depressants. I used to be on 20 mg/day, which is quite high, but the depression was so bad, that if I didn’t have both, I had trouble. But the last few years, we’ve slowly been decreasing my dose. 15 mg, then 10, then 5, then 1/2 of a 5 mg tablet per day. Finally, in December, I stopped taking it. It was hard for a couple of weeks as the last of it left my system. I found myself irritable and having difficulty sleeping — it felt like my nerves were RAW. Even now, it’s a little easier for things to put me in a ‘funk.’ But my blood sugar is better. I don’t have to pay for that expensive drug anymore. The tremors are gone. And, mostly, I feel a little stronger because I am able to deal with my depression better with mental & spiritual tools rather than so much with chemicals. I still have my basic antidepressant — I don’t know if I will EVER be able to get off that — but it’s enough for now. Related to that, I refilled my prescription for alprazolam (an anti-anxiety medication). Getting off the Abilify has made me a little more vulnerable when ‘bad things’ happen. The alprazolam can help calm the anxiety on those rare bad days. Yes, it puts me to sleep and makes me a little ‘woogy,’ but I can deal with that. Plus, it is a muscle relaxant, so it helps with the pain from physical therapy. 🙂 As to possible surgery #3, that’s just a probable hernia.
And another year of meeting my medical deductible before March! They may raise my deductible every year, but they’ll never catch up with me!